Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Frequent UTIs, burning and pain in vagina, taken vagifem, done CAT scan, cystoscopy, diagnosed with cystocele and rectocele

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11667 Questions
I think I have vulvodynia. I had been on Vagifem 25 mcg. twice weekly for approximately 2 years with good results. When the pharmaceutical company decreased the dosage to 10 mcg. per dose I began to have problems. Even though my gynecologist increased the frequency to 5 times per week, I received no relief. I then also began having frequent UTI's. I have had a CAT scan, cystoscopy and catheterization. There are no stones, growths, no evidence of interstitial cystitis, no cancer as determined by a bladder wash, only evidence of past UTIs (a red and inflammed looking bladder). I was placed on 100 mg. Macrodantin daily and have had no further utis since then.

When I was examined by my gynecologist, she found a "negligible" cystocele and a 2 plus rectocele (both of which I have had for many years with no change). She did not see any signs of infection or redness or infalmmation. I have never had a bad Pap test result. Her diagnosis was vaginal atrophy (I am 64 years old). At a later date, I was seen by her nurse practitioner who did see considerable redness and prescribed Lotrisone cream with no results. She did a culture which was negative for both yeast and bacterial infection. When I asked about the possibility of vulvodynia I was handed a pamphlet and told they do not treat it. I have not been able to find any doctor in my area whose specialty is urogynecology.
My family physician has placed me on biodentical hormone replacement (I discontinued the Vagifem) - estrogen and progesterone 1 Gm. each daily taken topically and cyclically. I felt really good after about 4 days on this but now my symptoms have returned.

So far I have seen an urologist, gynecologist, acupuncturist, family practitioner and a naturopath. I have an appointment with another gynecologist in a little more than a week.

My symptoms are burning in my labia and sharp, stabbing pains in my vagina, like a spasm.

So far I have tried:
BHRT - estrogen and progesterone
stopped swimming in chlorinated pools
put a filter on my shower head
Calendula cream
Bach Rescue Remedy cream
A and D ointment
Aloe vera gel
Vitamin E (topically)
Replens lubricant
Chinese herbs (orally and topically)
numerous supplements (e.g. D-Mannose, cranberry, omega 3 fatty acids, quercetin, Vitamin C, etc.)
Sitz baths with colloidal oatmeal
Sitz baths with Epsom salts
Bathing in salt water at the beach
Lotrisone cream
Decreasing oxalates in my diet
Washing my clothes in fragrance-free, allergen-free detergent and triple rinsing
Switching to organic, bleach feee toilet paper
Rinsing vaginal area with cool water after urinating
Meditation, prayer, healing services
Cold compresses
All the usual common sense things I have practiced all my life such as wiping front to back, cotton underwear, sleeping with a bare bottom, good hygiene practices, no tight clothing, etc.

I am miserable and desperate as this has been going on for about 4 months now.

Posted Thu, 12 Apr 2012 in Vaginal and Uterus Health
Answered by Dr. Rakhi Tayal 8 hours later
Thanks for writing to us.

The symptoms of vaginal pain and discomfort you are having are most likely due to the menopause.

You have already tried all the possible treatments. I can understand your frustration.

Your problem is such that we do not have many successful treatment options available. Going for a hormone replacement seem to be the only option which has some hope.

Joining some groups , distracting your mind from the problem and indulging in some hobbies will help in the long run.

I encourage you to go ahead with your appointment with the gynecologist and start with hormone replacement therapy. With regular therapy, the symptoms will subside in 8-10 weeks.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor